20-Feb-13 8:15 AM  CST

Warning Issued Concerning Glacial Acetic Acid

The Institute for Safe Medication Practices (ISMP) and the National Medication Errors Reporting Program has issued a warning to healthcare providers concerning accidental burns and other dangerous health issues caused by applying undiluted ‘glacial’ acetic acid to a patient’s skin or mucous membranes.  Severe burns, permanent damage, and scarring have resulted in the use of the acid.  ISMP and the National Medication Errors Reporting Program are heavily advising healthcare professionals to use only diluted acetic acid solutions when utilizing the solution for patient care and procedures. 

Pharmacy staff and other healthcare providers may not be aware that the solution is called ‘glacial’ acetic acid because at its freezing point acetic acid forms crystals which in turn resemble a glacier.  There is unfortunately sometimes confusion with the name of the product - causing ordering staff to place an order for the wrong solution and unintentionally caused harm to patients because they did not know that glacial acetic acid should be diluted. 

To prevent harm to patients the following advice is given concerning the acid.  Note not all suggestions could be listed here due to space.         
  • Remove the acid from the pharmacy’s stock.  Replacing the acid with vinegar (5% solution), commercially available diluted acetic acid 0.25% for irrigation, and 2% for otic use is best. 
  • Educate.  Inform and educate pharmacy staff about the difference between undiluted glacial acetic acid and diluted glacial acetic acid. 
  • Verify.  When ordering stock verify the correct product with wholesalers and purchasing houses.  Check and double check that the correct solution is ordered for the pharmacy. 
Please take these suggestions seriously as they can help reduce medical error and patient harm.  For a full list of suggestions concerning glacial acetic acid, pharmacy technicians may go to http://www.ismp.org/NAN/files/20130121.pdf
 
Sources: 
1.  “Glacial Acetic Acid Does Not Belong in pharmacies.”  ASHP.  Web.  28 Jan 2013. 

2.  National Alert Network Reports.  “Warning!  Severe burns and permanent scarring after glacial acetic acid mistakenly applied topically.”  ISMP and National Medication Errors Reporting Program.  Web.  23 Jan 2013.  

For additional information on this article, please contact:
 
Jennifer S. O'Reilly
 
Source: NPTAnews  
http://www.pharmacytechnician.org

Tendenci™ User Home © 2004 Tendenci™ software by Schipul - "The Web Marketing Company" | www.schipul.com